Oklahoma, 2023Hail and Damaging Winds in Oklahoma, August 5, 2023
August 5, 2023 · NWS TSA · 5 events in 4 counties and zones
Strong to severe thunderstorms developed over southwestern Kansas during the evening of the 4th. These thunderstorms moved east and southeast across northern Oklahoma and into northeastern Oklahoma during the early morning hours of the 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed over southwestern Kansas during the evening of the 4th. These thunderstorms moved east and southeast across northern Oklahoma and into northeastern Oklahoma during the early morning hours of the 5th. The strongest storms produced hail up to penny size and damaging wind gusts across portions of northeastern Oklahoma.
Scattered thunderstorms continued across northeastern Oklahoma through much of the morning. Lightning from one of these thunderstorms struck four teenage girls at a swimming hole in eastern Mayes County. All four girls were taken to the hospital with injuries, and one of the girls later died from her injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 5, 5:10 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 5, 5:10 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
610 AM CDT Sat Aug 5 2023
...New AVIATION...
.SHORT TERM...
(Today)
Issued at 311 AM CDT Sat Aug 5 2023
Storm chances this morning will mainly be confined to
far NE OK and NW AR. Area of convection to the north within
a week WAA zone had remained across SE KS, but any outflow may
generate additional development further south. Another small
complex remains across SW KS and this, along with scattered development
along outflow boundaries may impact the forecast area later this
morning and afternoon mainly north of I-40. Despite initial boundary
push into NE OK this morning, current Heat Advisory and Heat
Warning headlines today will remain as is. Higher confidence that
warning criteria will be met across SE OK/WC as these areas will
be least impacted by convection/debris clouds/outflow boundaries
this afternoon.
&&
.LONG TERM...
(Tonight through Friday)
Issued at 311 AM CDT Sat Aug 5 2023
Shower and storm chances will increase this evening and overnight,
especially across NE OK and NW AR as an upper level disturbance
gives the front a more significant push into the area. A few
severe storms will be possible across NE OK and NW AR this evening
and tonight, with gusty winds the main threat. Rain/thunder
chances will taper off by late Sunday morning, however the cooler
air will be slow to push through the entire region during the
afternoon. That said, far SE OK will likely once again see warm
temperatures with heat indices around 105. Will hold off on any
advisory for Sunday and defer to the next shift.
Cooler temperatures will be felt area wide Monday and Tuesday
before warmer temps return around mid week. Several disturbances
within the W-NW flow will bring periodic chances for rain and
scattered storms for the first half of the week. Warmer
temperatures are expected late in the week as the upper ridge
begins to expand across the southern plains.
&&
.AVIATION...
(12Z TAFS)
Issued at 610 AM CDT Sat Aug 5 2023
Convective impacts at the terminals will be the main concern
today, particularly the NE OK sites and those in far NW AR.
Thunderstorms are ongoing this morning on the northern and western
periphery of the forecast area, with BVO/XNA/ROG most likely to
see on station impacts, including MVFR conditions and brief wind
gusts 25 to 30 kts. Will also carry VCTS at TUL/RVS due to more
scattered coverage. Additional isolated to scattered activity
should develop in parts of far northeast Oklahoma into western
Arkansas in the vicinity of existing outflow boundaries and will
keep PROB30 groups late afternoon into early evening at the W AR
terminals. Finally, a thunderstorm complex is expected to develop
to the west this afternoon and evening, with a high enough
likelihood of impacting the NE OK and far NW AR sites to address
this in prevailing groups. Later TAFs may need to consider VRB
convective wind groups associated with this complex as confidence
in timing and location increases. Prevailing winds through the
period will be messy at times given the presence of boundaries and
multiple opportunities for convective impacts.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 100 74 93 70 / 30 50 20 20
FSM 103 76 96 73 / 20 50 30 20
MLC 103 75 97 71 / 10 30 20 20
BVO 96 69 91 65 / 30 70 20 20
FYV 98 70 91 66 / 30 60 30 20
BYV 96 69 91 66 / 30 60 40 20
MKO 102 72 94 68 / 20 50 20 20
MIO 93 69 90 65 / 40 60 20 20
F10 102 72 94 68 / 20 40 20 30
HHW 101 77 99 74 / 0 10 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
for OKZ054>064-067>069.
Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
evening for OKZ049-053-065-066-070>076.
AR...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
for ARZ001-002-010-011.
Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
evening for ARZ019-020-029.
&&
SHORT TERM...23
LONG TERM....23
AVIATION...22Hazardous weather outlook, Aug 5, 4:19 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
519 AM CDT Sat Aug 5 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-061030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
519 AM CDT Sat Aug 5 2023
...Severe Thunderstorm Watch Until 10 AM Parts of Northeast
Oklahoma...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...This Morning for Northeast Oklahoma, Tonight
for Northeast Oklahoma and Northwest Arkansas.
DANGEROUS HEAT.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Late Morning.
AREA AT GREATEST RISK...Southeast Oklahoma and West Central Arkansas.
DISCUSSION...
An area of storms across northwest and north central Oklahoma
near the Kansas border will continue to move east this morning
and enter northeast Oklahoma around sunrise. The leading edge of
the storms will be capable of producing severe wind gusts between
60 and 70 mph for locations mainly near the Kansas border this
morning. Additional scattered storm development associated with
outflow boundaries will be possible into the afternoon across
northeast Oklahoma and northwest Arkansas.
Later this evening and tonight, a complex of storms in
conjunction with an approaching upper disturbance will move into
northeast Oklahoma and northwest Arkansas. Severe wind gusts,
mainly associated with the leading edge of the complex will be
possible across northeast Oklahoma and northwest Arkansas.
Dangerous heat will continue across the area again today,
especially those locations outside of thunderstorms and locations
to the south of Interstate 40. Afternoon heat between 105-115
can be expected across much of the area, with the higher numbers
across southeast Oklahoma and west central Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY and TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...High Wind Potential...Dangerous Heat Potential.
THURSDAY and FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
EXTENDED DISCUSSION...
Cooler temperatures will begin to move into the area Sunday, with
some potential for hotter weather to linger across far southeast Oklahoma
through Sunday afternoon. The areawide break from the heat will continue
through Tuesday, with temperatures increasing for the latter part of the week.
Several upper disturbances will move across the area and will offer periodic
chances for showers and scattered thunderstorms through mid week. Chances for
storms will become more isolated later in the week as the upper ridge begins
to expand over the southern plains.
weather.gov/tulsa contains additional information.In the hours before
Special weather statement, Aug 5, 5:15 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
615 AM CDT Sat Aug 5 2023
OKZ058-051145-
Ottawa OK-
615 AM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of central Ottawa
County through 645 AM CDT...
At 614 AM CDT, Doppler radar indicated strong winds from a
thunderstorm 4 miles south of Quapaw, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Miami... Commerce...
Fairland... Quapaw...
Wyandotte... Ottawa...
Twin Bridges State Park...
This includes Interstate 44 between mile markers 299 and 319.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3694 9491 3698 9469 3667 9463 3668 9492
TIME...MOT...LOC 1114Z 348DEG 19KT 3690 9479
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 5, 5:20 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
620 AM CDT Sat Aug 5 2023
OKZ054-059-064-051200-
Osage OK-Pawnee OK-Creek OK-
620 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of Osage, northwestern
Creek and Pawnee Counties through 700 AM CDT...
At 619 AM CDT, Doppler radar indicated strong winds from
thunderstorms along a line extending from near Hardy to 8 miles west
of Ralston to 6 miles northeast of Coyle. Movement was east at 50
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Pawhuska... Pawnee...
Hominy... Cleveland...
Mannford... Drumright...
Fairfax... Barnsdall...
Oilton... Shidler...
Wynona... Jennings...
Ralston... Westport...
Osage... Burbank...
Hallett... Blackburn...
Terlton... Shamrock...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3700 9625 3698 9608 3640 9616 3585 9646
3587 9662 3616 9662 3616 9682 3624 9682
3625 9692 3633 9693 3634 9703 3655 9693
3657 9689 3660 9692 3675 9689 3674 9683
3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 1119Z 280DEG 46KT 3700 9680 3651 9690 3603 9715
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 5, 5:53 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
653 AM CDT Sat Aug 5 2023
OKZ054-051245-
Osage OK-
653 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of northern Osage County
through 745 AM CDT...
At 653 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles northeast of Grainola to 4 miles south of
Shidler. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Bartlesville... Pawhuska...
Barnsdall... Shidler...
Burbank... Elgin...
Grainola... Foraker...
Bigheart... Pearsonia...
Bartlesville Municipal Airport... Hulah...
Sunset Lake... Osage Hills State Park...
Okesa... Eastern Kaw Lake...
Webb City... Wah Sha She State Park...
Tallant... Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3700 9600 3666 9600 3649 9601 3667 9683
3677 9682 3677 9679 3678 9679 3678 9675
3700 9675
TIME...MOT...LOC 1153Z 268DEG 36KT 3699 9656 3671 9664
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Aug 5, 6:15 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
715 AM CDT Sat Aug 5 2023
OKZ054-055-059>061-064>067-051300-
Tulsa OK-Okmulgee OK-Osage OK-Rogers OK-Okfuskee OK-Pawnee OK-
Washington OK-Creek OK-Wagoner OK-
715 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of southwestern Rogers,
southeastern Osage, Creek, southwestern Washington, northwestern
Wagoner, northwestern Okmulgee, Pawnee, Tulsa and north central
Okfuskee Counties through 800 AM CDT...
At 715 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles southeast of Wynona to 3 miles south of
Keystone State Park to 2 miles east of Stroud. Movement was east at
45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Claremore...
Okmulgee... Bristow...
Owasso... Bixby...
Sapulpa... Jenks...
Okfuskee... Glenpool...
Coweta... Skiatook...
Catoosa... Collinsville...
Verdigris... Hominy...
Cleveland... Mannford...
This includes Interstate 44 between mile markers 178 and 249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3624 9682 3663 9668 3641 9553 3553 9596
3569 9662 3616 9662 3616 9682
TIME...MOT...LOC 1215Z 275DEG 40KT 3653 9629 3609 9629 3574 9661
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 5, 6:21 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
721 AM CDT Sat Aug 5 2023
ARZ002-051245-
Carroll AR-
721 AM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northern Carroll
County through 745 AM CDT...
At 720 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Beaver, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Berryville... Eureka Springs...
Green Forest... Beaver...
Urbanette... Grandview...
Pleasant Ridge... Oak Hill...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3628 9345 3639 9382 3650 9379 3650 9341
TIME...MOT...LOC 1220Z 280DEG 17KT 3647 9371
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHEvent by event
3 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Osage
- When
- August 5, 6:30 AM CST
- Where
- Osage County, 2.31 mi SSW of Wynona
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.518, -96.342
The Oklahoma Mesonet station near Wynona measured 59 mph thunderstorm wind gusts.
Hail, Tulsa
- When
- August 5, 6:32 AM CST
- Where
- Tulsa County, 1.81 mi WNW of West Tulsa
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.160, -96.050
Thunderstorm Wind, Tulsa
- When
- August 5, 6:44 AM CST
- Where
- Tulsa County, 3 mi SW of Tulsa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 36.119, -95.988
Strong thunderstorm wind uprooted a tree in southwest Tulsa.
Thunderstorm Wind, Ottawa
- When
- August 5, 7:53 AM CST
- Where
- Ottawa County, 3 mi SW of Miami
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.849, -94.918
Strong thunderstorm wind blew down a large tree.
Lightning, Mayes
- When
- August 5, 9:45 AM CST
- Where
- Mayes County, 5.35 mi S of Spavinaw
- Deaths
- 1 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 36.303, -95.047
Lightning struck and injured four girls who were swimming. All of the girls were taken to local hospitals. One of the girls died from her injuries on August 7th.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, August 5 to 6, 2023$7.0 million · 1 event
- Wildfire in Idaho, August 5 to 31, 2023$5.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2023$2.2 million · 1.25 in hail · 10 events
- Tornadoes and Flash Flooding in Iowa, August 5, 2023$1.7 million · EF0 · 12 events
- Wildfire in Colorado, August 5 to 31, 2023$1.0 million · 1 event
- Wildfire in Texas, August 5 to 10, 2023$500,000 · 1 event
- Hail and Damaging Winds in Alabama, August 5, 2023$72,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Kansas, August 5, 20231 injured · $67,000 · 2 in hail · 19 events
- Damaging Winds in Tennessee, August 5, 2023$108,000 · 65 kt wind · 13 events
- Flood and Damaging Winds in Kansas, August 5, 2023$53,000 · 61 kt wind · 23 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2023$50,000 · EF0 · 10 events
- Tornado and Hail in Colorado, August 5, 20234 in hail · 42 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131151, 1131148, 1131154, 1131152, 1135188.